It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-20-2010, 09:38 AM   #1
Junior Member
(female)
 
Join Date: May 2010
Posts: 31
keecas37 HB User
Dangerous side effects from long-term use of H2 antagonists, i.e., Pepcid?

Hi, I'm new here. I'm a 38-year-old female with GERD and short-segment Barrett's esophagus. I was on Nexium for six years under the care of my former GI doc. I went to a new GI doc (a better one) and had an endoscopy and colonoscopy a little over a week ago. He found multiple gastric polyps and gastritis, but this was negative for H. pylori. His nurse called and told me that he wanted me to discontinue Nexium in 90 days or ... better yet ... to just discontinue it altogether. I told her that if I did not take a replacement medication, I might as well starve because without some sort of acid blocker, even drinking water can be bad for me because any acid I produce is as bad as battery acid. They agreed for me to try Pepcid 20 mg twice a day (I take it at 6 a.m. and 6 p.m., like clockwork). I realize this is a downgrade from a PPI (since Pepcid still permits *some* acid production). This is my third day on Pepcid. The first day was uneventful. The second day I had problems about 3:30 p.m., about 2-1/2 hours before it was time to take another dose (I had to do some heavy lifting at work), then about four hours after I took the second dose, I had some mild heartburn (after we had to corral our cats into the carriers to leave our trailer then go to my in-laws' house to flee a tornadic storm). My hope is that my acid rebound episodes yesterday was only exacerbated by stress. The third day (today) has been fine so far. However, since the day I have started Pepcid, I have done a complete turnaround on my eating habits: 1) following the GERD diet, although diary products (full fat cheese, skim milk, and sugar-fat/fat-free ice cream) are fortunately not triggers, but I still have to eat very little (1200 calories a day at the most); 2) I take at least 20 to 30 minutes to finish eating, even if it's just a piece of fruit or cereal. My typical daily diet may consist of something like an English muffin with a slice of cheese and microwaved egg white with a banana for breakfast; then I will eat small amounts (not a full lunch) at work, i.e., I may eat a graham cracker with fat-free cream cheese at 10, then I will have preprepared peanut butter with crackers and a piece of fruit at noon, then I will have yogurt or another piece of fruit or a similar snack at 2. At night, I usually eat Grape Nuts with raisins or chopped peaches and a cup of milk. When I was on Nexium, I was able to drink coffee, eat my favorite fruit (mandarin oranges--tired to eat one orange segment last night and it majorly burned going down), coneys with onions and chili, and so forth. Back to the original question: if I took Pepcid in the long term ($4 for 60 pills versus $175 for 60 pills with Nexium), would there be less long-term side effects because of the fact that Pepcid allows some production of stomach acid? Will I ever be able to work any of my favorite foods back in my diet, or am I resigned to eat bland foods for the rest of my life? (I have already sworn off coffee and all other items containing caffeine ... as well as citrus and spicy foods). (Sorry this was so long)

 
Sponsors Lightbulb
   
Old 05-20-2010, 03:42 PM   #2
Senior Veteran
(female)
 
Join Date: Oct 2007
Location: NJ, USA
Posts: 9,381
Blog Entries: 32
janewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB User
Re: Dangerous side effects from long-term use of H2 antagonists, i.e., Pepcid?

Nexium does cause physical dependency and rebound. (Some people even call it addiction, though that's not quite accurate.) So, yes, you will feel worse in the first weeks to couple months without it. However, eventually your body should get used to not being on it.

How you will feel then, I can't say.

The long term side effects of PPI's are mainly nutritional deficiencies. Pepcid, as far as we know, doesn't have that problem.

 
Old 05-20-2010, 03:53 PM   #3
Junior Member
(male)
 
Join Date: Apr 2010
Posts: 19
laconstantine HB User
Re: Dangerous side effects from long-term use of H2 antagonists, i.e., Pepcid?

Everybody have different side effects, some dont have them at all.
Its all about your own body reaction.

 
Old 05-21-2010, 07:58 AM   #4
Senior Veteran
(male)
 
jonnstar's Avatar
 
Join Date: Mar 2010
Posts: 1,873
jonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB User
Re: Dangerous side effects from long-term use of H2 antagonists, i.e., Pepcid?

Long term effects with Pepcid are unlikely.

Always remember you can safely take Mylanta or Tums for any breakthrough symptoms quite safely - having a few tums in your poscket, and sucking one when symptoms occur can be a real life saver.

Given your restricted diet and your acid supressing meds, taking a daily multivitamin such as Centrum or the generic store brand, 1 tab daily with food, would seem to be a smart idea

Last edited by jonnstar; 05-21-2010 at 07:10 PM.

 
Old 05-24-2010, 12:41 PM   #5
Senior Veteran
(female)
 
Join Date: Jan 2010
Location: Cincinnati Ohio
Posts: 585
rosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB User
Re: Dangerous side effects from long-term use of H2 antagonists, i.e., Pepcid?

Individuals can develop adverse side effects to any medications at any time. For example, I cannot take Sudafed (an over the counter decongestant) or certain antibiotics. That being said, it sounds like from my reading of the literature out there that long term H2 blockers are relatively safe and likely safer than long term PPI use (which is a more potent and suppressing class of drugs). Some people complain of hair loss with long term H2 blocker use, but those side effects appear to occur only to very few people.

I plan to rely on periodic H2 blocker use to treat any GERD flareups from now on. The "dependency" or rebound is the horrible heartburn and other gastric symptoms many of us experience when we try to come off these PPI's. I had no rebound when I recently stopped Zantac. I experienced HORRIBLE rebound when I stopped taking Aciphex back in January. Had I not known of rebound, I would have gone back running to the Aciphex in a week.

Rose

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Hormonal therapy side effects: likelihood, seriousness, countermeasures IADT3since2000 Cancer: Prostate 6 03-10-2010 04:57 PM
Prednisone: is it good, bad or dangerous medicine? Maddman General Health 32 09-05-2008 11:31 PM
Hormone Therapy (Chemical Castration) Side Effects... able5 Cancer: Prostate 9 01-26-2008 07:38 AM
wife's Keppra side effects (long post) rjp71 Epilepsy 5 01-03-2008 07:13 AM
BUSPAR & CELEXA MIX Can this Be DANGEROUS HELP?? jennyVee Anxiety 4 08-01-2006 05:21 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aciphex
Nexium
Omeprazole
Pepcid
Prevacid
  Prilosec
Protonix
Ranitidine
Reglan
Zantac




TOP THANKED CONTRIBUTORS



janewhite1 (107), solofelix (95), MountainReader (72), kacyc (58), rosebloom (34), Johnah (20), eew (17), Seeking Sunrise (16), JanaJ (16), Stretch1one (15)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 03:06 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!